New Mexico, 2019High Wind in New Mexico, June 29, 2019
June 29, 2019 · NWS ABQ · 1 event in 1 county or zone
A dry and unstable airmass in place over western New Mexico on June 29, 2019 interacted with a weak layer of mid level moisture to produce isolated virga showers with brief strong winds. The strongest downburst winds occurred around Gallup where a peak wind gust up to 61 mph was reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry and unstable airmass in place over western New Mexico on June 29, 2019 interacted with a weak layer of mid level moisture to produce isolated virga showers with brief strong winds. The strongest downburst winds occurred around Gallup where a peak wind gust up to 61 mph was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 29, 2:17 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 29, 2:17 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
317 PM MDT Sat Jun 29 2019
.SYNOPSIS...
Showers and thunderstorms will favor western New Mexico this evening
before winding down. Similar conditions are forecast Sunday as a
high pressure system aloft moves little. Left over moisture from
what was once Tropical Storm Alvin will increase moisture over
western and central portions of the state on Monday and increase
thunderstorms chances, especially in a swath from southwest to
northeast across the state. Drier air remains on track to limit
shower and thunderstorm chances over western and central areas of the
state Tuesday through Thursday.
&&
.DISCUSSION...
Quite the anemic crop of showers and thunderstorms has developed
over the western, northern and Sandia/Manzano mountains this
afternoon. Dry air aloft continues to seep in from the east around
quite the elongated upper-level high which stretches from southeast
AZ to western IA. The upper high moves little tonight and Sunday but
heights are progged to drop a couple of decameters across western NM
in the same area where deformation (atmospheric stretching) exists
between the upper high and southwest flow aloft associated with the
remnants of Alvin. Additionally, hi-res models hint at an uptick in
activity for west-central NM Sunday afternoon and evening and upped
PoPs for the west-central mountains as a result. Storm motion will be
light and variable but with the lack of significant large scale
forcing, not anticipating more than pulsy airmass thunderstorms. That
changes Monday as the deformation across NM increases markedly with
the remnants of Alvin's circulation moving northeastward through the
Great Basin and an easterly wave inching westward over TX. Models
seem to be settling on a swath of scattered to numerous thunderstorms
from southwest to northeast across the state Monday afternoon and
evening. High temperatures also cool several degrees Monday with
increased clouds and slightly lower heights.
Upper-level high/ridge gets pushed to the southwest over Sonora Monday
night and Tuesday, allowing low-level dry air to move into the
western half or so Tuesday through Friday. Locations east of the
central mountain chain, however, remain active with daily rounds of
thunderstorms developing along/near the east slopes during the early
afternoon, moving east and southeast thereafter.
By Saturday, interestingly, the GFS splits the upper high in two
with the stronger circulation moving over TX and the other centroid
off of Baja California. Moisture advection goes gangbusters over NM
but the ECWMF has other ideas with a piece of the high moving over
northern NM. Both models show a significant increase in thunderstorm
activity across NM toward the end of the first week of July but
differ on how wet and where the moisture comes from.
33
&&
.FIRE WEATHER...
An upper level ridge axis is oriented from southwest to northeast
across the state, with a fairly dry airmass across eastern portions
of the area due to subsidence between the ridge and approaching
easterly wave currently over south Texas. Although plenty of
moisture is in place for wetting storms across the northwest half of
the area, insistent updrafts and and outflow-dominated storms will
lead to a small overall wetting footprint. More of the same Sunday
with temperatures within a few degrees of normal. By Monday, pressure
heights will come down some as the upper high center reorganizes
southwest of New Mexico, allowing some drier air to begin
infiltrating further east into the state. This should increase
surface convergence and lead to deeper convection with more sustained
updrafts and a larger wetting footprint. PWATs will trend up across
eastern NM Mon/Tue as the influence of the upper high wanes and
moisture associated with the stalling easterly wave penetrates the
eastern plains.
The upper high is then forecast to build directly overhead going
into late week with good agreement between the 12Z GFS and ECMWF,
leading to an upswing in temperatures and haines values and a
downtrend in wetting storm coverage. The latest GFS is particularly
bullish for a significant upswing in PWATs next weekend with the
upper high retreating eastward, potentially leading to our first
notable monsoon burst of the season.
11
&&
.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, with mostly light
winds. However, strong and erratic wind gusts are likely near showers
and storms today across central and western portions of the state
this afternoon and evening. Terminals most likely to be impacted are
KGUP and KSAF.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 63 94 60 91 / 10 20 20 5
Dulce........................... 52 88 51 81 / 20 30 50 30
Cuba............................ 56 89 55 81 / 30 20 30 30
Gallup.......................... 54 89 52 86 / 30 40 30 10
El Morro........................ 49 84 49 81 / 40 50 40 30
Grants.......................... 51 87 50 83 / 20 30 20 30
Quemado......................... 56 86 55 82 / 40 40 40 30
Glenwood........................ 61 95 61 92 / 30 10 10 30
Chama........................... 47 83 47 78 / 30 30 50 60
Los Alamos...................... 62 85 61 78 / 20 20 20 50
Pecos........................... 56 85 56 80 / 10 20 20 40
Cerro/Questa.................... 51 82 52 77 / 30 40 20 50
Red River....................... 46 74 42 70 / 30 60 40 80
Angel Fire...................... 39 77 37 74 / 30 50 20 60
Taos............................ 50 87 49 82 / 20 20 20 40
Mora............................ 51 82 51 79 / 20 40 20 60
Espanola........................ 58 92 58 85 / 20 10 20 30
Santa Fe........................ 60 86 59 80 / 10 10 20 40
Santa Fe Airport................ 57 91 58 85 / 10 10 10 30
Albuquerque Foothills........... 65 92 66 86 / 10 5 10 20
Albuquerque Heights............. 67 93 68 87 / 10 5 10 20
Albuquerque Valley.............. 63 95 64 89 / 10 0 10 10
Albuquerque West Mesa........... 64 94 64 88 / 10 5 10 20
Los Lunas....................... 62 94 62 88 / 5 5 5 10
Rio Rancho...................... 64 94 65 87 / 10 5 10 20
Socorro......................... 65 96 66 91 / 5 0 5 20
Sandia Park/Cedar Crest......... 59 87 59 81 / 20 10 10 20
Tijeras......................... 59 90 56 84 / 20 5 10 20
Moriarty/Estancia............... 49 91 54 85 / 10 5 10 20
Clines Corners.................. 54 86 53 81 / 5 5 5 30
Gran Quivira.................... 58 88 59 84 / 5 0 5 30
Carrizozo....................... 61 93 63 90 / 0 0 5 10
Ruidoso......................... 52 85 54 83 / 0 5 5 20
Capulin......................... 55 88 54 84 / 5 10 5 50
Raton........................... 52 93 53 88 / 10 20 20 50
Springer........................ 53 89 54 84 / 10 10 5 30
Las Vegas....................... 53 87 52 82 / 10 10 10 40
Clayton......................... 63 94 60 89 / 0 0 0 20
Roy............................. 58 90 58 85 / 0 5 5 20
Conchas......................... 62 97 63 93 / 0 0 0 10
Santa Rosa...................... 62 96 62 91 / 0 0 0 10
Tucumcari....................... 63 101 63 95 / 0 0 0 5
Clovis.......................... 62 95 61 90 / 0 0 0 5
Portales........................ 62 97 62 92 / 0 0 0 5
Fort Sumner..................... 63 96 63 93 / 0 0 0 5
Roswell......................... 66 100 66 96 / 0 0 0 5
Picacho......................... 61 93 62 91 / 0 0 0 10
Elk............................. 56 89 59 87 / 0 0 5 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
33
Hazardous weather outlook, Jun 29, 1:29 AM MST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
229 AM MDT Sat Jun 29 2019
NMZ501>540-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
229 AM MDT Sat Jun 29 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Afternoon thunderstorm activity will favor the western and northern
high terrain today. Slow storm motions will increase the potential
for locally heavy rainfall, which could cause flash flooding over and
below recent burn areas. Accumulations of small hail may also cause
slick travelling conditions.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily rounds of thunderstorm activity continue each day with Monday
seeing the most widespread coverage. Slow storm motions will continue
the potential for locally heavy rainfall and flash flooding over and
below recent burn areas.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rain amounts, large hail or strong
winds through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
24
High Wind, West Central Plateau
- When
- June 29, 3:19 PM MST to 3:21 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
The Gallup airport reported a peak downburst wind gust up to 61 mph from nearby virga showers.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 29, 20193 deaths · 3 events
- Excessive Heat in Arizona, June 29 to 30, 20193 deaths · 3 events
- Hail and Damaging Winds in Pennsylvania, June 29, 201935 injured · $105,000 · 52 kt wind · 31 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 29 to 30, 20191 death · 63 kt wind · 10 events
- Hail in North Dakota, June 29, 2019$900,000 · 3 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, June 29, 20191 in hail · 62 events
- Hail and Damaging Winds in Texas, June 29, 2019$82,000 · 1 in hail · 10 events
- Hail and Damaging Winds in New Jersey, June 29, 20191.75 in hail · 50 events
- Hail and Damaging Winds in Pennsylvania, June 29, 2019$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, June 29, 2019$40,000 · 1.25 in hail · 12 events
- Damaging Winds in New Jersey, June 29, 2019$41,000 · 61 kt wind · 11 events
- Hail and Damaging Winds in North Dakota, June 29, 2019$20,000 · 1.5 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825298.